Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

June 28, 2018Scotland County, Missouri; Jefferson County, Keokuk County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2018, 1:12 PM CDT for Scotland County, Missouri; Jefferson County, Keokuk County, Van Buren County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 1:12 PM CDT (18:12 UTC)
Expired
Jun 28, 2018, 2:15 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Jefferson County, IA, Keokuk County, IA, Van Buren County, IA, Scotland County, MO

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:55 PM CDTTSTM WND DMGMemphis, MO*** 1 INJ *** DELAYED REPORT AND TIME ESTIMATED FROM RADAR. WOMAN HOSPITALIZED FROM FALLING TREE. REPORTED BY WGEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KDVN 281812
SVRDVN
IAC101-107-177-MOC199-281915-
/O.NEW.KDVN.SV.W.0072.180628T1812Z-180628T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
112 PM CDT THU JUN 28 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Western Van Buren County in southeastern Iowa...
  Keokuk County in southeastern Iowa...
  Western Jefferson County in southeastern Iowa...
  Scotland County in northeastern Missouri...

* Until 215 PM CDT.

* At 111 PM CDT, severe thunderstorms were located along a line
  extending from near Pella to 7 miles east of Unionville, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fairfield, Sigourney, Memphis, Keosauqua, Hedrick, What Cheer,
  Richland, Batavia, Birmingham, Milton, Delta, Libertyville,
  Maharishi Vedic City, Keswick, Cantril, South English, Packwood,
  Harper, Martinsburg and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across south central Iowa. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 4150 9241 4151 9195 4031 9195 4031 9235
      4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1811Z 273DEG 38KT 4142 9283 4046 9287 

HAIL...0.88IN
WIND...70MPH
 
$$

Sheets
3 follow-up statements
772 
WWUS53 KDVN 281831
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
131 PM CDT THU JUN 28 2018

IAC101-107-177-MOC199-281915-
/O.CON.KDVN.SV.W.0072.000000T0000Z-180628T1915Z/
Van Buren IA-Keokuk IA-Jefferson IA-Scotland MO-
131 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN VAN BUREN...KEOKUK...WESTERN JEFFERSON AND SCOTLAND
COUNTIES...

At 129 PM CDT, severe thunderstorms were located along a line
extending from New Sharon to near Ottumwa to 9 miles northeast of
Greencastle, moving east at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Fairfield, Sigourney, Memphis, Keosauqua, Hedrick, What Cheer,
Richland, Batavia, Birmingham, Milton, Delta, Libertyville, Maharishi
Vedic City, Keswick, Cantril, South English, Packwood, Harper,
Martinsburg and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 4150 9241 4151 9195 4031 9195 4031 9235
      4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1829Z 285DEG 67KT 4148 9267 4095 9236 4038 9278 

HAIL...0.88IN
WIND...70MPH
 
$$

Sheets
560 
WWUS53 KDVN 281901
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
201 PM CDT THU JUN 28 2018

IAC101-107-177-MOC199-281915-
/O.CON.KDVN.SV.W.0072.000000T0000Z-180628T1915Z/
Van Buren IA-Keokuk IA-Jefferson IA-Scotland MO-
201 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN VAN BUREN...KEOKUK...WESTERN JEFFERSON AND SCOTLAND
COUNTIES...

At 200 PM CDT, severe thunderstorms were located along a line
extending from Keswick to Stockport to near Memphis, moving southeast
at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Fairfield, Sigourney, Memphis, Keosauqua, Hedrick, What Cheer,
Richland, Batavia, Birmingham, Milton, Delta, Libertyville, Maharishi
Vedic City, Keswick, Cantril, South English, Packwood, Harper,
Martinsburg and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4150 9241 4151 9195 4031 9195 4031 9235
      4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1900Z 293DEG 54KT 4146 9226 4084 9186 4039 9217 

HAIL...1.00IN
WIND...70MPH
 
$$

Sheets
877 
WWUS53 KDVN 281912
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
212 PM CDT THU JUN 28 2018

IAC101-107-177-MOC199-281921-
/O.EXP.KDVN.SV.W.0072.000000T0000Z-180628T1915Z/
Van Buren IA-Keokuk IA-Jefferson IA-Scotland MO-
212 PM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VAN BUREN...KEOKUK...
WESTERN JEFFERSON AND SCOTLAND COUNTIES WILL EXPIRE AT 215 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with thunderstorms that will move through the 
area through 3 pm. 

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Iowa...and northeastern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4150 9241 4151 9195 4031 9195 4031 9235
      4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1911Z 273DEG 38KT 4145 9211 4083 9172 4038 9203 

$$

Sheets

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:49 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 28, 12:49 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1249 PM CDT Thu Jun 28 2018

Severe MCS continues to roll east at 60 mph across southern IA
and has a history of damaging winds to 60 to 80 mph! Confidence
is much higher that this MCS will impact portions of the dvn cwa,
especially our south this afternoon. Severe thunderstorm watch
will be needed and have already raised the pops.

Meanwhile, as a heads up we will be replacing the heat advisory
with an excessive heat warning for Friday and Saturday.

UPDATE Issued at 957 AM CDT Thu Jun 28 2018

Have updated the grids to remove the pops in extreme northeast MO
this morning, as the couple of showers/storms that managed to
spill into that area early this morning has now shifted southward
into eastern/se MO.

Attention then turns to the rather small but intense cluster of
storms at mid morning that was along the MO River, between Sioux
City and Omaha. This cluster has produced 80 mph winds in eastern
NE this morning. HRRR/NAMNEST not recognizing this cluster and are
of no help at least right now in the future evolution of this
MCS. Looking at SPC analysis page SBCAPE of 5500 j/kg was centered
in the Kansas City area, with the CAPE gradient across southwest
IA and into central MO, which is where the warm front is also
located. Mean storm motion vector is 29030 so many signs suggest
this MCS to dive southeast along the gradient. Exactly when the
turn occurs is in question and also how large does this become.
Also, forecast soundings indicate a strenghthening cap as the day
progresses which complicates things.

Being that this MCS is still well to our west we have time to
monitor trends and raise pops from the current 20 percent if need
be. For now SPC has a slight risk for severe storms in se IA and
northeast MO to cover the potential the dvn cwa may be clipped by
these storms. The main threat appears to be damaging winds of 70
to 80 mph but confidence is low at this time if the storms impact
the cwa or not. We will continue to monitor and update if necessary.

UPDATE Issued at 453 AM CDT Thu Jun 28 2018

Consistent signal in the CAMs and the synoptic models has driven
me to add a schc pops for this afternoon into the evening with the
high CAPE and H5 wave moving into the area. If storms form, there
will definitely be a chance for severe winds. However, confidence
is low in this occurring. As such will only mention this threat
here currently.

&&

.SYNOPSIS...
Issued at 334 AM CDT Thu Jun 28 2018

Patchy dense fog has developed this morning, especially in river
valleys. Have issued a SPS to cover this, if coverage expands a
DFA may be needed. Otherwise, convection has fired on a line from
south central IA to just north of central TN. It appears that most
of these storms will stay south of the area through the next few
hours.

At the surface, a warm front is moving north, bringing with it
oppressive heat and humidity. Dewpoints in the mid to upper 70s
are across MO and expected to shift north today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 334 AM CDT Thu Jun 28 2018

Main forecast concern for the short term is potential for
convection today and tonight. Extreme instability is forecast this
afternoon as warm advection moves more moisture into the area.
Guidance suggests an H5 wave moving across the area this
afternoon. It appears that the synoptic models were the first to
identify this feature. This could be caused by a MCV from the NE
convection. CAMs are starting to catch onto afternoon convection
as well. Increased deep layer shear with this H5 wave means to expect
any storm that develops will be well organized and could pose a
severe threat. That said a stout cap is advecting into the area.
This cap may limit storms for sure. So the cap and the wave will
be in a race to see who gets here first. Right now thinking the
cap, however this could change. If it does, will think about
introducing pops this pm. Short term forecast is definitely a
difficult forecast as all the ingredients are there for storms and
a cap.

This evening, convection on an elevated warm front will battle the
same issues as the day, capping. Think that we will see convection
much like the ongoing convection right now. So added schc pops in
along and east of the river.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 334 AM CDT Thu Jun 28 2018

Main concern remains with the dangerous heat late week into the
weekend as a mid/upper ridge "heat dome" resides over the
Mississippi Valley. Progged 850 mb temps in the low to mid 20s C
supportive of highs well in the 90s to around 100 F, with Friday
still looking like the hottest of the two days. Saturday will
offer a bit of uncertainty with the heat dome shifting
into the Ohio Valley as an upper level trough begins to make
inroads into the central CONUS. The deterministic models
actually show slightly cooler air advecting in at 850 mb on
southerly flow, and a weaker capping inversion for some potential
of diurnal convection. Overall, Friday anticipate widespread
dangerous heat indices of 105-110 F for the afternoon, and then
100-105 F Saturday afternoon. This predicated on absence of
convection and debris cloudiness, which can't be ruled out and
owes to some trepidation as deterministic models struggling with
ongoing convective trends very typical of summertime regime.
Thermal/moisture gradients and low level jet appear in favorable
proximity to where some potential for convection exists, but
confidence on where is low. As such will continue with the heat
advisory for Fri/Sat, but depending on convective trends an
upgrade to an Excessive Heat Warning may be needed as criteria
very well could be exceeded (widespread max heat index of 105 or
greater and min of 75 overnight for 48+ hours).

Models have slowed a bit on the cold front now late Saturday night
and Sunday. Right jet entrance region support lends to front
accompanied by likelihood of storms, with some potential for
locally heavy rain and strong storms. This front looks to break
the dangerous heat and will see temperatures return to more seasonal
levels by early next week as the flow aloft transitions to fast
zonal.

Heading toward the 4th of July holiday there is some uncertainty
on the pattern, with the ECMWF more bullish with building an
upper level high back over the region leading to warmer and more
humid conditions, but also quieter conditions staying mainly dry.
Canadian and GFS meanwhile have the upper ridge further south/east
keeping area closer to stronger westerlies and consequently more
active/unsettled with seasonable temperatures. For now have sided
toward the guidance blend which has small PoPs in a lot of periods
and temps slightly above normal, but this will be something to
monitor in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1249 PM CDT Thu Jun 28 2018

VFR conds for most areas through this taf cycle. Severe storms
should impact southeast IA and northeast MO this afternoon and may
impact KBRL, but for now have mentioned VCTS. Southeast to south
winds around 10 knots through this period.

&&

.HYDROLOGY...
Issued at 1249 PM CDT Wed Jun 27 2018

Overall, this mornings river forecasts have indicated either no
change or slightly lower levels than previous forecasts. Most of the
CWA has remained dry for the past 24 hrs.  Some storms moved across
parts of NE Missoui, extreme SE Iowa and adjacent portions of west
central Illinois earlier this morning, but this will not impact any
river forecasts.

A Flood Watch remains in effect for the Mississippi River at Keokuk;
where it is forecast to rise two tenths of a foot over flood stage
Monday into Tuesday.  This was two tenths lower than the previous
forecast.  Flood warnings remain in place at Dubuque and from Fulton
to Gregory Landing with no flood category changes.

A slight secondary rise is expected on the Rock River at Joslin and
Moline over the next 12 to 24 hours before recedeing after 36 hours.
The Wapsi at De Witt will fall below flood stage tomorrow. The
Cedar River at Conesville will begin to crest tonight.

Will continue to watch the Iowa River at Wapello and Oakville
closely; as both sites approach flood stage over the next day or two.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory from 10 AM Friday to 7 PM CDT Saturday for Clark-
     Scotland.

&&

UPDATE...Haase
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...McClure
AVIATION...Haase
HYDROLOGY...Phillip
Hazardous weather outlook, Jun 28, 8:58 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
858 AM CDT Thu Jun 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
858 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a slight risk for severe
thunderstorms this afternoon, southwest of a North English to
Keokuk line. A marginal risk exists southwest of a Waterloo, Iowa
to Woodhull, Illinois line. The main threat is damaging wind up to
70 mph.

There is a chance for thunderstorms this afternoon in southeast
Iowa and northeast Missouri. Thunderstorms are possible across
Illinois this evening and overnight.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a slight chance for thunderstorms Friday morning along
and east of the Mississippi River. At this time, severe weather
is not anticipated.

Heat index values of 100 to 110 degrees are expected Friday
and Saturday, with Friday being the hottest day. A Heat
Advisory remains in effect from Friday morning through Saturday
afternoon.

Thunderstorms are likely Saturday night into Sunday morning,
mainly west of the Mississippi River. A few strong storms are
possible with heavy rainfall, gusty winds and lightning the
main threats.

There is a chance of thunderstorms again on Tuesday. It is too
early to determine the risk for severe weather.

Flooding will continue on area rivers. Please see the latest
Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, mainly in
southeast Iowa and northeast Missouri.

Haase

In the hours before

Special weather statement, Jun 28, 12:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1257 PM CDT THU JUN 28 2018

IAC087-101-107-111-177-183-MOC045-199-281815-
Henry-Van Buren-Keokuk-Washington-Jefferson-Lee-Scotland-Clark-
1257 PM CDT THU JUN 28 2018

...LINE OF SEVERE APPROACHING WESTERN HENRY...VAN BUREN...
KEOKUK...WASHINGTON...JEFFERSON...NORTHWESTERN LEE...SCOTLAND AND
CLARK COUNTIES EARLY THIS AFTERNOON...

At 1247 PM CDT, a line of severe thunderstorms was located from near
Pella to Centerville in south central Iowa, moving east around 55
mph. These storms have had a history of producing widespread wind
gusts over 60 mph and nickel sized hail.

Strong to severe storms can be expected over northeast Missouri and
southeast Iowa between 130 and 300 pm this afternoon.

Be prepared to seek shelter as storms approach and warnings for
severe thunderstorms are issued.

LAT...LON 4151 9241 4150 9151 4125 9149 4025 9163
      4026 9195 4030 9195 4030 9235 4059 9235
      4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1747Z 240DEG 38KT 4126 9204

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:31 AM CDTSpecial Weather StatementDVNScotland44 min
Jun 28, 12:57 PM CDTSpecial Weather StatementDVNClark, Scotland18 min
Jun 28, 1:54 PM CDTSevere Thunderstorm WarningDVNClark66 min
Jun 28, 3:31 PM CDTExcessive Heat WarningDVNClark, Scotland54 hr
Jun 28, 2:29 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.